Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 46, NWS JSJ

May 16, 2005

NWS JSJ issued this flash flood warning at May 16, 2005, 2:23 PM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2005, 2:23 PM CDT (19:23 UTC)
Expired
May 17, 2005, 8:15 AM CDT
In force
18 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 161925
FFWSJU
PRC029-037-053-069-077-085-089-103-119-162115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
323 PM AST MON MAY 16 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     CANOVANAS
     JUNCOS
     LUQUILLO
     NAGUABO
     LAS PIEDRAS
     CEIBA
     FAJARDO
     HUMACAO
     RIO GRANDE

* UNTIL 515 PM AST

* AT 320 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
MODERATE TO HEAVY RAIN CONTINUES OVER THE WARNED AREA. RADAR 
ESTIMATES INDICATED OVER FOUR INCHES ALREADY HAVE FALLEN ESPECIALLY 
IN NAGUABO. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE 
POSSIBLE IN THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER 
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 1843 6553 1814 6559 1814 6589 1848 6587
      1847 6570

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:20 PM CDT, 3 minutes earlier.

Area forecast discussion, May 16, 2:20 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
320 PM AST MON MAY 16 2005

.DISCUSSION...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS HAVE
AFFECTED MAINLY THE SOUTHERN COASTS AND THE EASTERN PORTION OF
PUERTO RICO. THESE SHOWER PRODUCED RAINFALL ACCUMULATIONS OF OVER 3
INCHES IN SOME ISOLATED AREAS.

THIS ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH AT LEAST
THURSDAY. ALL THIS WEATHER IS ASSOCIATED TO THE COMBINATION OF A OLD
BOUNDARY AND A TROPICAL WAVE THAT IS NOW LOCATED AT AROUND 68W. THE
UPPER AND MID LEVEL ATMOSPHERE WILL ALSO CONTINUE TO BE UNSTABLE
ACROSS OUR LOCAL REGION. MODELS ARE SUGGESTING A SURFACE LOW
DEVELOPING SOUTH OF LA HISPANIOLA BUT NO ALL MODELS HAVE THE SAME
TIMING. THE GFS MODEL IS DEVELOPING THE LOW LATER TONIGHT AND
MOVING IT OVER THE MONA CHANNEL EARLY TUESDAY MORNING. THE FORECAST
IS BASED ON THIS MODEL IF THE LOW DEVELOPS LATER...SHOWERS
ASSOCIATED TO THIS SYSTEM WILL AFFECT US LATER AND THE ACTIVE
WEATHER WILL LINGER OVER OUR LOCAL REGION LONGER.

&&

.SYNOPSIS...A BROAD AREA OF LOW PRESSURE IN THE CENTRAL CARIBBEAN IS
FORECAST TO MOVE NORTHWARD ACROSS HISPANIOLA TONIGHT...AND THEN
INTENSIFY AND MOVE SLOWLY EASTWARD ACROSS THE OFF SHORE ATLANTIC
WATERS TUESDAY THROUGH THURSDAY. A TROPICAL WAVE ALONG 68 WEST IN
THE EASTERN CARIBBEAN WILL CONTINUE TO MOVE WEST TONIGHT. AREAS OF
SHOWERS WITH EMBEDDED STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT
THE LOCAL AREA.

&&

.MARINE...MARINERS SHOULD BE ON THE ALERT OF STRONG THUNDERSTORMS
DEVELOPMENT OVER THE CARIBBEAN WATERS TONIGHT.

&&

.HYDROLOGY...THE POTENTIAL FOR FLOODING WILL CONTINUE THROUGH AT
LEAST THURSDAY. SATURATED CONDITIONS WILL ALSO CONTINUE THROUGH THIS
PERIOD MAKING THE POTENTIAL HIGHER FOR FLASH FLOOD ACROSS OUR
FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  80  75  84 /  70  70  70  70
STT  75  79  76  82 /  50  50  50  70

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...FLASH FLOOD WATCH FROM 11 AM MONDAY UNTIL MIDNIGHT TUESDAY FOR
      PRZ001...PRZ002...PRZ003...PRZ004...PRZ005...PRZ006...
      PRZ007...PRZ008...PRZ009...PRZ010...PRZ011...PRZ012...
      PRZ013.
.VI...FLASH FLOOD WATCH FROM 11 AM MONDAY UNTIL MIDNIGHT TUESDAY FOR
      VIZ001...VIZ002.

&&

10
Hazardous weather outlook, May 16, 5:10 AM CDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
610 AM AST MON MAY 16 2005

PRZ001>013-AMZ710>750-171000-
610 AM AST MON MAY 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SEVERAL WEATHER FACTORS WILL COMBINE TO KEEP
THE LOCAL AREA IN A VERY MOIST AND UNSTABLE ENVIRONMENT. SCATTERED
TO NUMEROUS SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS WILL
CONTINUE TO MOVE ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL
AND SOME URBAN FLOODING WILL OCCUR IN SEVERAL LOCATIONS...WITH THE
POTENTIAL FOR AT LEAST SOME LOCALIZED FLASH AND RIVER FLOODING.
ALSO...MUDSLIDES ARE POSSIBLE OVER AREAS OF STEEP TERRAIN.

MARINERS ARE ALSO URGED TO REMAIN ALERT FOR HAZARDOUS MARINE
CONDITIONS THAT WILL OCCUR OCCASIONALLY...AS CLUSTERS OF STRONG
THUNDERSTORMS CONTINUE TO AFFECT THE REGIONAL WATERS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
A VERY WET WEATHER PATTERN WILL CONTINUE TO AFFECT THE LOCAL ISLANDS
DURING THE NEXT FEW DAYS. MORE ACTIVE WEATHER IS EXPECTED TONIGHT
THROUGH WEDNESDAY...IN RESPONSE TO A DEVELOPING LOW PRESSURE SYSTEM
OVER THE CENTRAL CARIBBEAN. THIS SYSTEM IS FORECAST TO MOVE NORTH
ACROSS HISPANIOLA THROUGH TONIGHT...AND THEN INTENSIFY AND MOVE
SLOWLY EASTWARD ACROSS THE OFF SHORE ATLANTIC WATERS TUESDAY THROUGH
THURSDAY. THIS IS EXPECTED TO PULL ABUNDANT TROPICAL MOISTURE ACROSS
MOST OF THE LOCAL AREA TONIGHT THROUGH WEDNESDAY FOR AN EXTENDED
PERIOD OF HEAVY RAIN POTENTIAL. THE FLASH FLOODING AND MUDSLIDE
POTENTIAL WILL REMAIN HIGH DURING THIS PERIOD.

VIZ001-002-AMZ710>730-171000-
610 AM AST MON MAY 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SEVERAL WEATHER FACTORS WILL COMBINE TO KEEP
THE LOCAL AREA IN A VERY MOIST AND UNSTABLE ENVIRONMENT. SCATTERED
TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL AND SOME URBAN
AND GUT FLOODING ARE POSSIBLE IN A FEW LOCATIONS.

MARINERS ARE ALSO URGED TO REMAIN ALERT FOR HAZARDOUS MARINE
CONDITIONS THAT WILL OCCUR OCCASIONALLY...AS CLUSTERS OF STRONG
THUNDERSTORMS CONTINUE TO AFFECT THE REGIONAL WATERS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
A VERY WET WEATHER PATTERN WILL CONTINUE TO AFFECT THE LOCAL ISLANDS
DURING THE NEXT FEW DAYS. MORE ACTIVE WEATHER IS EXPECTED TONIGHT
THROUGH WEDNESDAY...IN RESPONSE TO A DEVELOPING LOW PRESSURE SYSTEM
OVER THE CENTRAL CARIBBEAN. THIS SYSTEM IS FORECAST TO MOVE NORTH
ACROSS HISPANIOLA THROUGH TONIGHT...AND THEN INTENSIFY AND MOVE
SLOWLY EASTWARD ACROSS THE OFF SHORE ATLANTIC WATERS TUESDAY THROUGH
THURSDAY. THIS IS EXPECTED TO PULL ABUNDANT TROPICAL MOISTURE ACROSS
MOST OF THE LOCAL AREA TONIGHT THROUGH WEDNESDAY FOR AN EXTENDED
PERIOD OF HEAVY RAIN POTENTIAL. THE FLASH FLOODING AND MUDSLIDE
POTENTIAL WILL REMAIN HIGH DURING THIS PERIOD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 12:30 PM CDTFlash Flood WarningJSJ18 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.